A 6-month longitudinal study of bone mineral density with antiepileptic drug monotherapy

@article{Kim2007A6L,
  title={A 6-month longitudinal study of bone mineral density with antiepileptic drug monotherapy},
  author={Sook Hui Kim and Jin Lee and Kyoung-Gyu Choi and Hye Won Chung and Hyang-Woon Lee},
  journal={Epilepsy \& Behavior},
  year={2007},
  volume={10},
  pages={291-295}
}

Markers of bone turnover in patients with epilepsy and their relationship to management of bone diseases induced by antiepileptic drugs

  • Sherif Hamed
  • Medicine
    Expert review of clinical pharmacology
  • 2016
The evidence, predictors and mechanisms of AEDs-induced bone abnormalities and its clinical implications are reviewed, including hypovitaminosis D, hypocalcemia and direct acceleration of bone loss and/or reduction of bone formation.

Effects of the antiepileptic drugs topiramate and lamotrigine on bone metabolism in rats.

It is demonstrated that phenytoin treatment significantly increased bone resorption and lowered BMD and bone strength, and it can be concluded that lamotrigine is safety medicine for bone health.

Effect of long-term valproate monotherapy on bone mineral density in adults with epilepsy

Bone mineral density following long-term use of antiepileptic drugs in a tropical Asian country.

There was found to be no significant correlation between age, sex, body mass index, duration of treatment and type of antiepileptic drug with bone mineral density at the femur and spine in Thai epileptics who had been receiving long-term, antiePileptic drugs.

Levetiracetam and lamotrigine effects as mono- and polytherapy on bone mineral density in epileptic patients.

Using new generation antiepileptics, LEV monotherapies and polytherapy showed harmful effects on bone but LTG did not.

Potential effects of valproate and oxcarbazepine on growth velocity and bone metabolism in epileptic children- a medical center experience

Growth velocity was significantly decreased in epileptic children after 1 year of VPA and/or OXC treatment, suggesting that dysregulation of bone metabolism might play a crucial role in physical growth.
...

References

SHOWING 1-10 OF 39 REFERENCES

Bone mass and turnover in women with epilepsy on antiepileptic drug monotherapy

The results demonstrate that phenytoin is associated with changes in bone metabolism and increased bone turnover, and the lower calcium concentrations in subjects taking carbamazepine or valproate compared with those taking other antiepileptic drugs suggest that these antie P450 enzyme inducers may have long‐term effects.

Decreased bone mass and increased bone turnover with valproate therapy in adults with epilepsy [RETRACTED]

Long-term VPA monotherapy can increase bone Resorption, leading to decreased BMD, implying that increased bone resorption caused the latter.

Bone density and antiepileptic drugs: a case-controlled study

The hypothesis that long-term AED therapy is an independent risk factor for reduced BMD in epileptic patients and adults receiving treatment for epilepsy are at higher risk of osteoporosis and should be offered bone densitometry is supported.

Adverse Effects of Antiepileptic Drugs on Bone Structure

The mechanisms of AED-associated bone disease are not clearly elucidated, however, several theories have been proposed to explain the link.

Long-term anticonvulsant therapy leads to low bone mineral density--evidence for direct drug effects of phenytoin and carbamazepine on human osteoblast-like cells.

Clinical and experimental data indicate that long-term treatment with anticonvulsant drugs leads to a lower bone mineral density (BMD), and the experimentally observed decrease in bone cell proliferation might be clinically associated with impaired new bone formation.

Antiepileptic drug-induced bone loss in young male patients who have seizures.

Long-term AED therapy in young male patients who have seizures causes significant bone loss at the hip in the absence of vitamin D deficiency, and dual-energy x-ray absorptiometry scanning of the hip is useful in identifying patients who are particularly susceptible to rapid bone loss while taking AEDs.

Treatment of anticonvulsant drug-induced bone disease

  • M. Drezner
  • Medicine, Biology
    Epilepsy & Behavior
  • 2004